Hail, Montague
- When
- April 3, 3:41 PM CST
- Where
- Montague County, 1.72 mi E of Ringgold
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.820, -97.920
Supercells tracked north Texas during the afternoon hours on the 3rd and continued through the morning hours of the 4th. Large hail to the size of softballs was reported across portions of the metroplex and towards the Red River.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Supercells tracked north Texas during the afternoon hours on the 3rd and continued through the morning hours of the 4th. Large hail to the size of softballs was reported across portions of the metroplex and towards the Red River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 3, 1:50 PM CST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 250 PM CDT THU APR 3 2008 .SHORT TERM /TONIGHT THROUGH SUNDAY MORNING/... TORNADO WATCH NUMBER 153 HAS BEEN ISSUED FOR THE NORTHWESTERN QUADRANT OF NORTH TEXAS. STRONG TO SEVERE STORMS ARE BEGINNING TO DEVELOP AHEAD OF THE DRYLINE WHICH IS LOCATED FROM NEAR FREDERICK OKLAHOMA...TO EAST OF BIG SPRING TEXAS. THE COLD FRONT IS CURRENTLY MOVING THROUGH THE NORTHERN PORTIONS OF THE TEXAS PANHANDLE WITH THE SURFACE LOW LOCATED NEAR CHILDRESS. 18Z SOUNDING SHOWS A VERY CAPPED ENVIRONMENT OVER NORTH TEXAS BUT INSTABILITY IS RAPIDLY INCREASING AND CIN IS WEAKENING IN THE WATCH BOX AREA. EXPECT THE INSTABILITY TO CONTINUE TO INCREASE ACROSS THE NORTHWESTERN AND NORTHERN PORTIONS OF NORTH TEXAS THROUGH THE EVENING HOURS. COLD FRONT WILL ARRIVE AT THE RED RIVER AROUND MIDNIGHT TONIGHT WITH A SQUALL LINE EXPECTED WITH IT. THE SEVERE THREAT WILL CONTINUE THROUGH THE NIGHT AS THE SQUALL LINE MOVES THROUGH NORTH TEXAS. LARGE HAIL AND DAMAGING WINDS WILL LIKELY BE THE MAIN THREATS WITH THE SQUALL LINE. HEAVY RAINFALL CAN ALSO BE EXPECTED WITH THE SQUALL LINE...RESULTING IN LOCALIZED FLASH FLOODING. RIVER FLOODING IS ALSO EXPECTED ACROSS PORTIONS OF THE SULPHUR...SABINE...AND POSSIBLY EASTERN BRANCHES OF THE TRINITY RIVER. PRECIPITATION CAN BE EXPECTED BEHIND THE LEADING EDGE OF THE FRONT AND THE RAIN WILL END FROM NORTH TO SOUTH BY FRIDAY EVENING. EVERYONE IS LIKELY TO RECEIVE SOME BENEFICIAL RAIN WITH THIS SYSTEM. SOME AREAS IN THE EASTERN HALF MAY RECEIVE 1-2 INCHES OF RAIN. UPPER LEVEL TROUGH CURRENTLY MOVING INTO THE DESERT SOUTHWEST WILL SWING ACROSS NORTH TEXAS ON FRIDAY EVENING/NIGHT. THEN WEST TO SOUTHWEST FLOW ALOFT WILL SET UP OVER THE SOUTH/SOUTHWEST AS ANOTHER TROUGH MOVES THROUGH THE NORTHERN PLAINS THIS WEEKEND. SURFACE HIGH WILL SETTLE OVER NORTH TEXAS FRIDAY NIGHT AND THEN SLIDE OFF TO THE EAST ON SATURDAY NIGHT. A CHILLY DAY WITH HIGHS IN THE 60S IS IN STORE TOMORROW WITH STRONG NORTHERLY WINDS KEEPING THE WIND CHILL IN THE 40S AND 50S FOR MUCH OF THE DAY. SOUTHERLY WINDS WILL NOT RETURN UNTIL SUNDAY BUT A QUICK WARM UP IS EXPECTED THIS WEEKEND AS THE SURFACE HIGH SLIDES OFF TO THE EAST. 82/JLD && .LONG TERM /SUNDAY THROUGH THURSDAY/... A PLEASANT SUNDAY IS EXPECTED WITH LOTS OF SUNSHINE AND HIGH TEMPS IN THE 70S. LOW LEVEL FLOW SWITCHES AROUND TO THE SOUTH SUNDAY NIGHT WITH MOISTURE INCREASING ACROSS THE AREA. GFS COMING IN LINE WITH THE ECMWF SOLUTION REGARDING A WEAK LONGWAVE TROUGH MOVING ACROSS THE SOUTHERN PLAINS ON MONDAY. BOUNDARY LAYER WILL NOT HAVE MUCH TIME TO RECOVER...BUT DRY LINE WILL SET UP ACROSS THE WESTERN ZONES. FORCING LOOKS GOOD ENOUGH TO INCLUDE ISOLATED STORMS OVER THE WESTERN ZONES MONDAY AFTERNOON. A PACIFIC FRONT WILL MERGE WITH THE DRY LINE MONDAY NIGHT. AS THE FRONT SWEEPS THROUGH...THE LOW CHANCE OF RAIN WILL TRANSLATE INTO THE CENTRAL AND EASTERN ZONES. FRONT WILL STALL AND QUICKLY RETREAT NORTHWARD AS A WARM FRONT WEDNESDAY AHEAD OF A MORE POWERFUL WEST COAST TROUGH. LOOKS LIKE A GOOD SETUP FOR SEVERE THUNDERSTORMS LATE WEDNESDAY AND THURSDAY WITH STRONG SHEAR AND DECENT INSTABILITY. HAVE KEPT POPS AT 30 PERCENT DUE TO MODEL TIMING DISCREPANCIES. TR.92 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 54 63 46 73 53 / 90 60 5 5 5 WACO, TX 61 66 46 73 53 / 80 80 5 5 5 PARIS, TX 52 62 43 69 50 / 90 70 5 5 5 DENTON, TX 51 63 43 71 52 / 90 50 5 5 5 MCKINNEY, TX 52 64 42 71 50 / 90 60 5 5 5 DALLAS, TX 54 64 46 73 54 / 90 60 5 5 5 TERRELL, TX 56 66 46 71 51 / 90 70 5 5 5 CORSICANA, TX 61 65 46 73 52 / 80 90 10 5 5 TEMPLE, TX 62 67 46 74 52 / 70 90 5 5 5 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 92/82
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 330 PM CDT THU APR 3 2008 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-041100- ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA- DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON- HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS- LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO- PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT- WISE-YOUNG- 330 PM CDT THU APR 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR...WITH A SLIGHT RISK ACROSS THE REMAINDER OF NORTH AND CENTRAL TEXAS. THROUGH THE EARLY EVENING HOURS...THE SEVERE THUNDERSTORMS ARE EXPECTED TO REMAIN ACROSS NORTHWESTERN AND NORTHERN PORTIONS OF NORTH TEXAS. THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS WILL BE VERY LARGE AND DESTRUCTIVE HAIL. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND ISOLATED TORNADOES. LATER THIS EVENING AND INTO THE OVERNIGHT HOURS...THUNDERSTORMS WILL INCREASE IN COVERAGE AND AFFECT ALL OF NORTH TEXAS. A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ALONG A SOUTHWARD MOVING COLD FRONT. THESE STORMS WILL PRODUCE HEAVY RAIN...DAMAGING WINDS...LARGE HAIL...AND PERHAPS AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN... THE COLD FRONT WILL MOVE THROUGH THE SOUTHEASTERN PART OF NORTH TEXAS BEFORE MIDDAY FRIDAY. SOME LINGERING SEVERE STORMS ARE POSSIBLE FRIDAY MORNING SOUTHEAST OF A CANTON TO TEMPLE LINE. OTHERWISE THUNDERSTORMS WILL END FROM WEST TO EAST ACROSS NORTH TEXAS DURING THE DAY. A CHANCE OF THUNDERSTORMS WILL RETURN TO NORTH TEXAS MONDAY AND AGAIN WEDNESDAY. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUESTED THIS EVENING AND OVERNIGHT. 92
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
425 PM CDT THU APR 3 2008
TXZ100-032200-
YOUNG TX-
425 PM CDT THU APR 3 2008
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN YOUNG COUNTY
AT 425 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTH OF THROCKMORTON...MOVING NORTHEAST
AT 46 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE OLNEY.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.
IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR NORTH CENTRAL TEXAS.
LAT...LON 3336 9896 3340 9894 3340 9842 3333 9842
3319 9896
TIME...MOT...LOC 2125Z 246DEG 40KT 3326 9919
13SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
426 PM CDT THU APR 3 2008
TXZ091-032200-
MONTAGUE TX-
426 PM CDT THU APR 3 2008
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN MONTAGUE COUNTY
AT 424 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 19 MILES NORTHWEST OF BOWIE...MOVING EAST AT 45
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE NOCONA...ST. JO AND
STONEBURG.
HAIL UP TO TWO AND ONE HALF INCHES AND WIND GUSTS IN EXCESS OF 50
MPH CAN BE EXPECTED FROM THIS STORM AS IT MOVES ACROSS THE NORTHERN
HALF OF MONTAGUE COUNTY BETWEEN 445 PM AND 520 PM.
IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR NORTH CENTRAL TEXAS.
LAT...LON 3384 9794 3398 9763 3394 9758 3393 9758
3391 9756 3391 9753 3388 9749 3366 9749
3363 9797
TIME...MOT...LOC 2124Z 267DEG 35KT 3368 9813The Altus AFB radar (KFDR), 114 km away, was scanning. The volume nearest the first event began at 21:40 UTC.
29 hail, 7 thunderstorm wind. Local standard time, as filed.
Baseball to golfball-size hail was reported south of Olney.
Windows were blown into a house.
Trees and power lines were blown down across roads.
Siding was blown off of a house and numerous trees were blown down.
Golfball-size hail was reported on the west side of Paris.
A 60 MPH wind gust was recorded.
Reported in the Sivelle Bend area.
Reported in the Sivelle Bend area.
Car windows were busted out north of Sivelle Bend due to hail.
Softball-size hail was reported at the Sherriff's Office. Windows of houses and cars were broken by the hail.
Golfball-size hail was reported at CR 2320 and Highway 380.
Golfball-size hail was reported. Several vehicles were damaged near Krum.
Tennis ball size hail was reported in northeast Denton.
Golfball-size hail was reported over south Denton.
A commercial building suffered roof damage and a residence in Denton lost part of its roof and had its windows blown in. About half a dozen trees were blown down. The North Texas State Fairgrounds north of Highway 380 sustained about $2,500 in damages when a portion of its roof was blown off. The roof subsequently knocked down power lines.
A large tree crashed through a ceiling at a residence.
The ground was covered with penny-size hail.
Quarter-size hail was reported in Allen, Lucas, and Parker.
Quarter-size hail was covering Highway 380.
Quarter-size hail was reported in Greenville.
A large tree fell across the intersection of Oak Avenue and Beckham Street.
Golfball-size hail was reported along I-35.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85854, 85855, 85856, 93907, 93903, 88794, 85857, 85858, 94649, 85859, 85860, 85862, 85863, 85861, 85864, 85865, 85866, 85867, 85868, 88795, 93916, 85869, 85870, 85871, 85872, 85873, 85874, 85875, 85876, 85877, 85878, 93902, 93942, 85879, 85880, 85881.